Volume 5 Supplement 6
Autumn Scientific Meeting of the Association of Cardiothoracic Anaesthetists
Retrograde autologous priming of the cardiopulmonary bypass circuit - effective and safe blood conservation
© BioMed Central Ltd on behalf of the copyright holder 2000
Published: 4 January 2001
Many patients require a blood transfusion after cardiac surgery. Dilution of the patient's blood with the pump prime may contribute to this need. Retrograde autologous priming (RAP) of the cardiopulmonary bypass (CPB) circuit reduces CPB prime volume, and hence haemodilution . The purpose of the present study was to compare RAP of the CPB circuit with normal priming in reducing both the percentage of patients requiring homologous blood and the volume of blood transfused. The incidence of complications was noted.
Patients and methods
After ethics approval and informed consent, 84 patients undergoing primary coronary artery surgery were recruited. Patients were randomized into control and RAP groups. Acute normovolaemic haemodilution (ANH) was performed as appropriate, aiming for a minimum haematocrit during CPB of 20%. The incidence of perioperative myocardial infarction was monitored by troponin T concentrations and new electrocardiographic changes. Haematocrit below 18% while on CPB and below 24% during the postoperative period were used as triggers for blood transfusion. All data were analyzed using the appropriate statistical tests; P < 0.05 was considered statistically significant.
ANH donation (ml)
RAP volume removed (ml)
Oxygenator reservoir volume at 30 min (ml)
Preoperative haematocrit (%)
Haematocrit on CPB (%)
Haematocrit on admission to the ICU (%)
Haematocrit at discharge (%)
Homologous blood transfusion (%)
Homologous blood transfusion per patient (ml)
Postoperative troponin T > 1 μg/l (%)
Q-wave myocardial infarction (%)
The present results indicate that reducing the CPB prime and haemodilution by means of RAP of the CPB circuit is a safe and effective means of reducing homologous blood transfusion. We found no significant adverse effects.